Diffuse Lung Disease: Fellow Case Report Poster - Diffuse Lung Disease II |

Daptomycin-Induced Eosinophilic Pneumonia in Renal Dysfunction FREE TO VIEW

Sharareh Shahangian, MD; Addie Spier, MD; Dong Chang, MD
Author and Funding Information

Harbor UCLA, Torrance, CA

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):505A. doi:10.1016/j.chest.2016.08.519
Text Size: A A A
Published online

SESSION TITLE: Fellow Case Report Poster - Diffuse Lung Disease II

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: This case report describes the development of eosinophilic pneumonia (EP), a potentially fatal side effect associated with daptomycin, a bactericidal drug used in highly resistant gram-positive infections.

CASE PRESENTATION: A 60-year-old male with CKD was admitted for sepsis and MRSA bacteremia from gangrene of his right foot. He underwent a foot amputation and was initiated on daptomycin. Two weeks later he developed fevers, tachypnea, new bilateral pulmonary infiltrates, and progressive hypoxemic respiratory failure requiring mechanical ventilation. As illustrated in figure 1 during patient's clinical course he continued to have peripheral eosinophilia and elevated bronchoalveolar lavage eosinophilic count, and remained on mechanical ventilation for two weeks even after discontinuation of daptomycin and initiation of a short course of steroids.

DISCUSSION: Daptomycin-induced EP is a potentially fatal complication of daptomycin therapy, with 63 reported cases between 2004-2010. The hypothesized mechanism of daptomycin toxicity is that it binds readily to surfactant, and its accumulation invokes an immunologic response leading to lung injury. Previous case reports of daptomycin-induced EP that contained clinical characteristics of the presentation are summarized in Table 1. The common theme is the development of diffuse pulmonary infiltrates 2-4 weeks after initiation of daptomycin, leading to hypoxic respiratory failure. The need for prolonged mechanical ventilation and slow recovery despite the discontinuation of daptomycin, treatment with corticosteroids, and no intervening complications to prolong respiratory failure, makes our case different. It is possible that daptomycin, a renally excreted drug, persists in the lungs of patients with renal dysfunction and as such may lead to a prolonged course of EP. There are two other case reports in literature of daptomycin-induced EP in patients with ESRD that relapsed after discontinuation of steroids, with rapid resolution after re-initiation of long term steroids.

CONCLUSIONS: Daptomycin-induced EP is a potentially fatal complication of daptomycin therapy, with prompt discontinuation of the drug leading to excellent outcomes. However, patients with underlying renal dysfunction may have a more protracted course due to the inability to excrete the drug effectively, and in these patients a more prolonged course of steroids may be indicated.

Reference #1: Kim, Peter W., et al. “Eosinophilic pneumonia in patients treated with daptomycin.” Drug safety 35.6 (2012): 447-457.

DISCLOSURE: The following authors have nothing to disclose: Sharareh Shahangian, Addie Spier, Dong Chang

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543